California, 2011

High Wind in California, December 1, 2011

December 1, 2011 · NWS VEF · 2 events in 2 counties and zones

A strong cold front brought high northerly winds to much of the Mojave Desert and southern Great Basin. Damage occurred in many areas, and there was also isolated heavy snow in the high mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong cold front brought high northerly winds to much of the Mojave Desert and southern Great Basin. Damage occurred in many areas, and there was also isolated heavy snow in the high mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 1, 8:30 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 1, 8:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 AM PST THU DEC 1 2011

.SYNOPSIS...A POWERFUL STORM SYSTEM CENTERED BETWEEN LAS VEGAS AND
YUMA TODAY AND TONIGHT WILL PULL AWAY TO THE EAST ON FRIDAY. THIS
WILL PRODUCE STRONG NORTH WINDS THROUGH THIS EVENING. IN
ADDITION...PRECIPITATION WILL OCCUR THROUGH FRIDAY MORNING ACROSS
SOUTHEAST NEVADA...EASTERN CALIFORNIA AND NORTHWEST ARIZONA WITH
SIGNIFICANT SNOW ACCUMULATIONS ABOVE 4000 FEET. ANOTHER STORM WILL
DROP INTO SOUTHERN NEVADA SATURDAY AND SUNDAY AND BRING A
REINFORCING SHOT OF COLD AIR AND A CHANCE OF RAIN AND SNOW PRIMARILY
TO NORTHWEST ARIZONA.
&&

.UPDATE...DECEMBER IS DEBUTING ON A COLD...WINDY AND WET (OR SNOWY)
TONE ACROSS THE AREA THANKS TO AN UPPER LEVEL LOW THAT IS CRANKING
UP ACROSS SOUTHEAST CALIFORNIA. OVERALL AT THIS TIME THE FORECAST IS
NOT IN BAD SHAPE. THE ONLY ADJUSTMENTS I MADE WERE ACROSS CLARK
COUNTY WHERE NORTHEAST FLOW WAS CREATING SOMEWHAT OF A COLD AIR
DAMMING SITUATION AND HOLDING TEMPS DOWN ON THE SOUTH AND WEST ENDS
OF THE LAS VEGAS VALLEY AND IN SOUTHERN CLARK COUNTY. TEMPS MAY
STRUGGLE TO RISE IN THESE AREAS. I DECIDED TO LOWER HIGHS TODAY IN
THESE AREAS. MEANWHILE OVER THE NORTH SIDE OF THE LAS VEGAS VALLEY
DOWNSLOPING OFF THE SHEEP RANGE WAS KEEPING TEMPS MUCH WARMER WITH
TEMPS IN THE UPPER 40S. THE FLOW OFF THE SHEEP WAS ALSO DRYING OUT
THINGS OVER THE NORTH SIDE OF THE VALLEY WITH NO RAIN FALLING THERE.
MOUNTAIN WAVE ACTIVITY OFF THE SHEEP WAS EVIDENT BY THE LENTICULARS
THAT DEVELOPED TO THE LEE OF GASS PEAK THIS MORNING...A VERY RARE
SCENARIO. OVER THE SOUTH END AND WEST OF THE VALLEY WE HAVE HAD A
FEW REPORTS OF RAIN AND SNOW MIXED IN ANTHEM AND SUMMERLIN AND A
LOOK OUTSIDE OF OUR OFFICE SHOWS THE BLACK MOUNTAINS WHITENED PRETTY
GOOD. A RAIN/SNOW MIX ALSO TOOK PLACE IN JEAN WHILE SEARCHLIGHT
REPORTED A LIGHT COATING OF SNOW. I HAVE ISSUED A SPECIAL WEATHER
STATEMENT TO HIGHLIGHT THE LOW SNOW LEVELS IN CLARK COUNTY TODAY. AS
THE MAIN BAND OF PRECIP SETS UP THIS AFTERNOON...THE LATEST TRENDS
FROM THE GFS/ECMWF AND WRF INDICATE IT MAY SET UP OVER SOUTHERN
CLARK COUNTY. SO THE COLD NORTHEAST FLOW MAY KEEP TEMPS DOWN HERE
AND CREATE A BETTER POTENTIAL FOR SNOW. I MADE SOME ADJUSTMENTS TO
SNOW LEVELS AND QPF FOR THIS AFTERNOON AND EVENING TO REFLECT THESE
TRENDS.
&&

.PREVIOUS DISCUSSION...
ISSUED 457 AM PST THU DEC 1 2011

.SHORT TERM...RECENT SATELLITE AND RADAR LOOPS SHOWED THE CLOSED LOW
CENTER BECOMING MORE DEFINED NEAR THE TIP OF SOUTHERN NEVADA. THE
SURFACE PRESSURE GRADIENT BETWEEN RENO AND LAS VEGAS WAS STILL OFF
THE CHARTS AT 22 MB. THE INCREASING NORTHEAST WIND TREND AT 700MB
ON THE MODELS BETWEEN 06Z AND 12Z APPEARED TO BE MATERIALIZING AS
BOTH THE DESERT NWR AND KANE SPRINGS SENSORS IN THE SHEEP RANGE AND
SOUTHERN LINCOLN COUNTY WERE RECORDING SIGNIFICANT JUMPS WITH GUSTS
OF 74 MPH AND 87 MPH RESPECTIVELY. THE 00Z GFS...NAM AND ECMWF WERE
ALL NOW IN GOOD WITH THE OVERALL POSITION AND FEATURES WITH THE
SYSTEM AND SHOWED THE CENTER SETTING UP ROUGHLY OVER LAKE HAVASU BY
18Z AND REMAINING THERE THROUGH EARLY FRIDAY MORNING BEFORE SLOWLY
PULLING EAST. OVERALL THE INHERITED FORECAST TRENDS WERE IN GOOD
AGREEMENT WITH THE LATEST OBSERVATIONS AND MODEL GUIDANCE. THE MAIN
CHANGES TO THE FORECAST WERE TO ADD A WINTER WEATHER ADVISORY FOR
SNOW AND BLOWING SNOW TO EASTERN SAN BERNARDINO COUNTY...PRIMARILY
FOR THE MOJAVE NATIONAL PRESERVE AND MOUNTAIN PASS ON I-15. THE 06Z
GFS CONTINUED TO INDICATE A BAND OF PRECIPITATION BECOMING
ESTABLISHED ACROSS CENTRAL MOHAVE COUNTY AND EXTENDING ACROSS MOST
OF CLARK AND EASTERN SAN BERNARDINO COUNTIES BETWEEN 18Z AND 00Z
TODAY THEN SHIFT SOUTHWARD TONIGHT. IT SHOULD STILL REMAIN OVER
SOUTHERN CLARK COUNTY AND THE MOJAVE NATIONAL PRESERVE/MOUNTAIN PASS
AREA TONIGHT. PRECIPITATION IS FORECAST TO DIMINISH BETWEEN 12Z AND
18Z FRIDAY AS THE LOW BEGINS TO OPEN UP AND PULL EAST. ALSO...WILL
HAVE TO INCREASE TOTAL SNOW ACCUMULATIONS BASED ON LATEST REPORTS
OUT OF THE SPRING MOUNTAINS...9 INCHES SO FAR AT BRISTLECONE SNOTEL
AND TOP OF SKI AREA IN LEE CANYON AND 5 INCHES IN RAINBOW CANYON.
UPSLOPE NORTHEAST TO EASTERLY FLOW AND TEMPERATURES IN THE TEENS ARE
OBVIOUSLY PRODUCING A LOT OF SNOW ACCUMULATION EVEN THOUGH
PRECIPITABLE WATER VALUES ARE NOT THAT IMPRESSIVE AT LESS THAN A
HALF-INCH.

ALSO...REPLACED THE WIND ADVISORY WITH A HIGH WIND WARNING FOR THE
EASTERN MOJAVE DESERT AS WINDS FROM MOUNTAIN PASS WEST TO BAKER WILL
LIKELY EXCEED 60 MPH AT TIMES WITH POTENTIAL DOWNSLOPE ENHANCEMENT
AND PRODUCE HAZARDOUS DRIVING CONDITIONS ALONG I-15. THE SURFACE
PRESSURE GRADIENT IS MOST INTENSE ACROSS INYO...NYE AND LINCOLN
COUNTIES AND WILL SUPPORT HIGH WINDS THERE AND DOWN THROUGH SAN
BERNARDINO COUNTIES. WINDS AND PRECIPITATION WILL DIMINISH TONIGHT
AND FRIDAY MORNING AS THE UPPER LOW BEGINS TO OPEN UP AND LIFT
ACROSS ARIZONA.
&&

.LONG TERM...THE SECOND SYSTEM WILL DESCEND INTO THE CWA SATURDAY TO
BRING IN ANOTHER SHOT OF COLD AIR AND PRECIPITATION. MODELS HAVE
COME INTO CLOSER AGREEMENT ON THIS ONE AND HAVE TRENDED TOWARDS IT
SLIDING SOUTH IN THE EASTERN PART OF THE CWA. LEFT INHERITED
FORECAST POP FORECASTS PRETTY MUCH ALONE...WHICH KEEPS THEM IN
LINCOLN AND MOHAVE COUNTIES SATURDAY AND SUNDAY. BREEZY NORTH WINDS
ARE LIKELY OVER MUCH OF THE AREA WITH SOME WINDY AREAS SATURDAY. THE
SYSTEM SHOULD BE OUT OF THE AREA BY EARLY MONDAY.  NORTH TO
NORTHWEST FLOW WILL BE OVER THE AREA FROM THE STRONG RIDGING OVER
THE EASTERN PACIFIC AND TROUGHING HANGING BACK FROM HUDSON BAY TO
THE SOUTHWEST STATES FOR THE REST OF THE EXTENDED. TEMPERATURES WILL
RECOVER LITTLE EARLY NEXT WEEK AND REMAIN BELOW NORMAL VALUES.
&&

.AVIATION...FOR MCCARRAN...NORTH WINDS OF 20-25KTS AND GUSTS TO
30-35KTS WILL CONTINUE EARLY THIS MORNING. THE WIND SPEEDS WILL
INCREASE THIS MORNING APPROXIMATELY AFTER 16Z WITH SUSTAINED WINDS
RANGING FROM 25-30KTS AND GUSTS TO AROUND 40-45KTS. IT IS POSSIBLE
THE WINDS COULD BE STRONGER AND MAY PROMPT THE ISSUANCE OF AN
AIRPORT WEATHER WARNING AFFECTING GROUND OPERATIONS. THESE STRONGER
NORTH WINDS WILL ABATE IN THE MID TO LATE AFTERNOON TIME FRAME.

LIGHT RAIN OR VIRGA WILL PERSIST IN THE AREA THROUGH TODAY AND INTO
FRIDAY MORNING. DIFFICULT TO TIME WHEN A BAND OF RAIN WILL PASS OVER
KLAS. WHEN THEY DO THE WIND SPEEDS WILL DECREASE. CEILINGS COULD
DROP DOWN TO 3000 FEET TEMPORARILY UNDER SOME OF THE SHOWERS. THE
LOCAL MOUNTAINS TOPS WILL BE OBSCURED AND HAVE SNOW FALL OVER THEM.

CONDITIONS WILL IMPROVE CONSIDERABLY FRIDAY MORNING WITH THE RAIN
CHANCES MUCH LOWER ALONG WITH DIMINISHED WIND SPEEDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE STRONG NORTH WINDS WILL CONTINUE OVER THE AREA
TODAY AND INTO TONIGHT. MOST AREAS WILL SEE WINDS OF 25-35KTS AND
GUSTS OF 35-45KTS BY LATER THIS MORNING. SOME AREAS FAVORABLE FOR
FUNNELING NORTH WINDS COULD SEE MUCH HIGH WIND SPEEDS AND
GUSTS...SUCH AS THE OWENS AND COLORADO RIVER VALLEYS. LIGHTER NORTH
WINDS ARE EXPECTED ON FRIDAY EXCEPT FOR ENHANCED NORTH WINDS ALONG
THE COLORADO RIVER VALLEY. RAIN AND SNOW SHOWERS CHANCES WILL OCCUR
THROUGH FRIDAY MORNING OVER MOST AREAS. CEILINGS COULD DROP TO BELOW
3000 FEET UNDER THE SHOWERS...WHILE MOUNTAIN AREAS WILL HAVE THEIR
HIGHER ELEVATION OBSCURED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 9 PM PST THIS EVENING FOR NVZ014-015-
     017>020.
     WINTER STORM WARNING UNTIL 7 AM PST FRIDAY FOR NVZ018-019.
     WIND ADVISORY UNTIL 9 PM PST THIS EVENING FOR NVZ016-021-022.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR NVZ015.
AZ...WIND ADVISORY UNTIL 10 PM MST THIS EVENING FOR AZZ002-036.
     WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 AM MST
     FRIDAY FOR AZZ001-003.
     WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM MST THIS EVENING
     FOR AZZ001-003.
CA...HIGH WIND WARNING UNTIL 9 PM PST THIS EVENING FOR CAZ519>525.
     WIND ADVISORY UNTIL 9 PM PST THIS EVENING FOR CAZ526-527.
     WINTER WEATHER ADVISORY UNTIL 7 AM PST FRIDAY FOR CAZ524.
&&

UPDATE...STACHELSKI
PREVIOUS...ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 1, 6:43 AM PST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
643 AM PST THU DEC 1 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-020600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
643 AM PST THU DEC 1 2011 /743 AM MST THU DEC 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WITH GUSTS OF 60 TO 70 MPH CAN BE EXPECTED THROUGH THIS
EVENING ACROSS MUCH OF SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA.
WINDS WILL NOT BE AS HIGH OVER NORTHWEST ARIZONA AND THE COLORADO
RIVER VALLEY BUT WILL STILL BE STRONG WITH GUSTS OF 45 TO 55 MPH.
SEE THE LATEST WEATHER MESSAGE FOR DETAILS ON THE HIGH WIND
WARNINGS AND WIND ADVISORIES IN EFFECT THROUGH 9 PM THIS EVENING.

PRECIPITATION WILL FALL OVER MUCH OF SOUTHEAST NEVADA...NORTHWEST
ARIZONA AND EASTERN SAN BERNARDINO COUNTY CALIFORNIA. THIS WILL
BRING SIGNIFICANT SNOW ACCUMULATIONS ABOVE 4500 FEET THROUGH TONIGHT
BEFORE TAPERING OFF FRIDAY MORNING. AN ADDITIONAL 12 TO 18 INCHES OF
SNOW CAN BE EXPECTED IN THE SPRING MOUNTAINS ABOVE 6000 FEET IN
ADDITION TO THE 5 TO 10 INCHES THAT HAD FALLEN BY EARLY THIS MORNING.
EASTERN SAN BERNARDINO COUNTY WILL SEE ACCUMULATIONS OF 4 TO 8
INCHES ABOVE 4000 FEET WHICH WILL IMPACT MOUNTAIN PASS ALONG
INTERSTATE 15. 5 TO 10 INCHES OF SNOW IS LIKELY OVER MOHAVE
COUNTY AND 3 TO 6 INCHES OF SNOW CAN BE EXPECTED IN LINCOLN COUNTY
NEVADA. SEE THE LATEST WINTER WEATHER MESSAGE FOR THE LATEST
DETAILS ON THE WINTER STORM WARNING AND WINTER WEATHER ADVISORIES
IN EFFECT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM IS EXPECTED TO MOVE IN QUICKLY OVER SOUTHERN NEVADA
SATURDAY AND SUNDAY AND BRING A REINFORCING SHOT OF COLD AIR...SOME
MODERATE NORTH WINDS AND CHANCES FOR RAIN AND SNOW PRIMARILY OVER
NORTHWEST ARIZONA. WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

TIMELY SNOWFALL AND WIND REPORTS WOULD BE APPRECIATED TODAY
THROUGH FRIDAY MORNING DURING THIS STORM.

In the hours before

Local storm report, Dec 1, 5:43 AM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
543 AM PST THU DEC 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     NON-TSTM WND GST W DESERT NWR RAWS       36.58N 115.14W
12/01/2011  M0 MPH           CLARK              NV   MESONET

            75 MPH GUST REPORTED

0500 AM     HEAVY SNOW       4 WNW MT. CHARLESTON    36.30N 115.68W
12/01/2011  M0.0 INCH        CLARK              NV   MESONET

            10.5 INCHES REPORTED BY AUTOMATED SENOR AT LAS VEGAS SKI
            AND SNOWBOARD RESORT IN THE PAST 9 HOURS. ELEVATION 9387
            FEET.

&&

DMAKER
Local storm report, Dec 1, 5:52 AM PST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
552 AM PST THU DEC 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     NON-TSTM WND GST W DESERT NWR RAWS       36.58N 115.14W
12/01/2011  M75.00 MPH       CLARK              NV   MESONET

            75 MPH GUST REPORTED

0500 AM     HEAVY SNOW       4 WNW MT. CHARLESTON    36.30N 115.68W
12/01/2011  M10.5 INCH       CLARK              NV   MESONET

            10.5 INCHES REPORTED BY AUTOMATED SENOR AT LAS VEGAS SKI
            AND SNOWBOARD RESORT IN THE PAST 9 HOURS. ELEVATION 9387
            FEET.

&&

DMAKER
Special weather statement, Dec 1, 8:15 AM PST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
815 AM PST THU DEC 1 2011

NVZ020-022-020415-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
815 AM PST THU DEC 1 2011

...LIGHT ACCUMULATIONS OF SNOW POSSIBLE TODAY INTO FRIDAY
MORNING...

A COLD STORM SYSTEM PRESENTLY OVER SOUTHEAST CALIFORNIA HAS
CONTINUED TO PRODUCE PRECIPITATION ACROSS MUCH OF CLARK COUNTY
THIS MORNING. A COLD NORTHEAST FLOW AROUND THIS STORM SYSTEM HAS
ALLOWED TEMPERATURES TO DROP INTO THE MID TO UPPER 30S ACROSS MUCH
OF SOUTHERN CLARK COUNTY AND WESTERN AND SOUTHERN PORTIONS OF THE
LAS VEGAS VALLEY. THIS HAS ALLOWED PRECIPITATION TO FALL IN
PORTIONS OF SOUTHERN CLARK COUNTY AND THE LAS VEGAS VALLEY AS A
MIX OF RAIN AND SNOW OR ALL SNOW IN ELEVATIONS ABOVE 3000 FEET. SO
FAR REPORTS OF SNOW MIXED WITH RAIN HAVE BEEN RECEIVED THIS
MORNING FROM ANTHEM AND SUMMERLIN IN THE LAS VEGAS VALLEY AS WELL
AS IN JEAN. A LIGHT COATING OF SNOW WAS REPORTED IN SEARCHLIGHT.

TEMPERATURES WILL STRUGGLE TO WARM TODAY IN THESE
AREAS...THEREFORE SNOW MAY CONTINUE TO MIX WITH RAIN THROUGH THE
DAY IN ELEVATIONS ABOVE 3000 FEET WITH SOME AREAS SEEING ALL SNOW
ESPECIALLY ABOVE 3500 FEET. THE COMBINATION OF FALLING
TEMPERATURES AND HEAVIER BURSTS OF PRECIPITATION THIS EVENING INTO
TONIGHT WILL CREATE THE POTENTIAL FOR SNOW LEVELS TO DROP AS LOW
AS 2800 FEET ACROSS CLARK COUNTY LATE THURSDAY EVENING INTO EARLY
FRIDAY MORNING. A TOTAL OF 1 TO 3 INCHES OF SNOW IS POSSIBLE
THROUGH FRIDAY MORNING IN PLACES SUCH AS BLUE
DIAMOND...SEARCHLIGHT AND IN AREAS ALONG NIPTON ROAD BETWEEN
SEARCHLIGHT AND THE CALIFORNIA-NEVADA BORDER.

FOR THE LAS VEGAS VALLEY...MOST OF THE PRECIPITATION THAT FALLS
WITH THIS EVENT WILL BE IN THE FORM OF RAIN. IF THE PRECIPITATION
FALLS HEAVY ENOUGH WHEN TEMPERATURES ARE COLD ENOUGH...AS MUCH AS
AN INCH OF SNOW MAY ACCUMULATE IN THE LAS VEGAS VALLEY ON UNPAVED
SURFACES ESPECIALLY IN AREAS AT OR ABOVE 3000 FEET.

STACHELSKI
Local storm report, Dec 1, 8:41 AM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
841 AM PST THU DEC 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             JEAN                    35.78N 115.33W
12/01/2011  E0.0 INCH        CLARK              NV   PUBLIC

            A CASINO EMPLOYEE REPORTED A MIX OF SNOW AND RAIN IN JEAN
            AT AN ELEVATION OF 2850 FEET.

0800 AM     SNOW             SEARCHLIGHT             35.46N 114.92W
12/01/2011  E0.1 INCH        CLARK              NV   PUBLIC

            A GAS STATION EMPLOYEE REPORTED A LIGHT COATING OF SNOW
            IN SEARCHLIGHT AT AN ELEVATIONJ OF 3550 FEET.

0800 AM     SNOW             SUMMERLIN               36.21N 115.31W
12/01/2011  E0.0 INCH        CLARK              NV   NWS EMPLOYEE

            SNOW MIXED WITH RAIN IN SUMMERLIN AROUND 3000 FEET IN
            ELEVATION.

&&

STACHELSKI
Local storm report, Dec 1, 9:30 AM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PST THU DEC 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND GST BISHOP AIRPORT          37.37N 118.36W
11/30/2011  M52.00 MPH       INYO               CA   ASOS

1245 PM     NON-TSTM WND DMG BISHOP                  37.37N 118.40W
11/30/2011                   INYO               CA   TRAINED SPOTTER

            SPOTTER REPORTS TREES FALLING ON POWER LINES. WIDESPREAD
            DUST IN THE AIR. SUSTAINED WINDS 35 TO 40 MPH GUSTING TO
            60 MPH.

1256 PM     NON-TSTM WND GST BISHOP AIRPORT          37.37N 118.36W
11/30/2011  M58.00 MPH       INYO               CA   ASOS

1259 PM     NON-TSTM WND GST DYER                    37.62N 118.03W
11/30/2011  E50.00 MPH       ESMERALDA          NV   TRAINED SPOTTER

            SPOTTER IN THE FISH LAKE VALLEY REPORTS SUSTAINED WINDS
            OF 30 MPH WITH GUSTS TO 50 MPH. BLOWING DUST HAS REDUCED
            VISIBILITY TO AROUND ONE QUARTER OF A MILE. WINDS STARTED
            ABOUT 1215 PM.

0123 PM     NON-TSTM WND GST BISHOP AIRPORT          37.37N 118.36W
11/30/2011  M60.00 MPH       INYO               CA   ASOS

            THIS SET AN ALL-TIME NOVEMBER RECORD WIND GUST FOR THE
            BISHOP AIRPORT.

0124 PM     HIGH SUST WINDS  BISHOP AIRPORT          37.37N 118.36W
11/30/2011  M45.00 MPH       INYO               CA   ASOS

            SUSTAINED WINDS OF 45 MPH WERE MEASURED AT THE BISHOP
            AIRPORT.

0130 PM     NON-TSTM WND GST SIERRA ROTORS 09        36.77N 118.19W
11/30/2011  M65.00 MPH       INYO               CA   911 CALL CENTER

            SIERRA ROTORS SITE NUMBER 9 MEASURED A PEAK WIND GUST OF
            65 MPH AN ELEVATION OF 4061 FEET.

0145 PM     NON-TSTM WND DMG BISHOP                  37.37N 118.40W
11/30/2011                   INYO               CA   LAW ENFORCEMENT

            BISHOP PD REPORTS TREES AND POWERLINES DOWN IN THE CITY.

0150 PM     NON-TSTM WND GST SIERRA ROTORS 14        36.73N 118.17W
11/30/2011  M64.00 MPH       INYO               CA   911 CALL CENTER

            SIERRA ROTORS SITE NUMBER 14 MEASURED A PEAK WIND GUST OF
            64 MPH AT AN ELEVATION OF 4044 FEET.

0150 PM     NON-TSTM WND GST SIERRA ROTORS 10        36.77N 118.16W
11/30/2011  M69.00 MPH       INYO               CA   MESONET

            SIERRA ROTORS SITE NUMBER 10 MEASURED A PEAK WIND GUST OF
            69 MPH AT AN ELEVATION OF 3868 FEET.

0200 PM     NON-TSTM WND GST SIERRA ROTORS 15        36.74N 118.12W
11/30/2011  M69.00 MPH       INYO               CA   MESONET

            SIERRA ROTORS SITE NUMBER 15 MEASURED A PEAK WIND GUST OF
            69 MPH AT AN ELEVATION OF 3727 FEET.

0200 PM     NON-TSTM WND GST SIERRA ROTORS 11        36.78N 118.13W
11/30/2011  M69.00 MPH       INYO               CA   MESONET

            SIERRA ROTORS SITE NUMBER 11 MEASURED A PEAK WIND GUST OF
            69 MPH AT ELEVATION OF 3761 FEET.

0210 PM     NON-TSTM WND GST SIERRA ROTORS 08        36.76N 118.23W
11/30/2011  M59.00 MPH       INYO               CA   911 CALL CENTER

            SIERRA ROTORS SITE NUMBER 8 MEASURED A PEAK WIND GUST OF
            59 MPH AT AN ELEVATION OF 4724 FEET.

0326 PM     NON-TSTM WND GST LONE PINE               36.59N 118.07W
11/30/2011  E60.00 MPH       INYO               CA   TRAINED SPOTTER

            A SPOTTER ESTIMATED 55 TO 60 MPH WINDS IN LONE PINE ALONG
            WITH BLOWING DUST REDUCING VISIBILITY TO 1 TO 1.5 MILES.
            POWER WAS ALSO OUT IN LONE PINE FOR ABOUT 30 MINUTES.

0426 PM     NON-TSTM WND GST RACHEL                  37.63N 115.72W
11/30/2011  M67.00 MPH       LINCOLN            NV   CO-OP OBSERVER

            67 MPH GUST REPORTED AT THE LITTLE ALE INN.

0530 PM     NON-TSTM WND DMG LAS VEGAS               36.17N 115.15W
11/30/2011                   CLARK              NV   NEWSPAPER

            FOUR DISTRIBUTION LINES DISRUPTED BY THE STRONG WIND
            AFFECTED NEARLY 5000 NV ENERGY CUSTOMERS WITH POWER
            OUTAGES. TIME ESTIMATED.

0554 PM     NON-TSTM WND GST BICYCLE LAKE AIRFIELD   35.28N 116.62W
11/30/2011  M58.00 MPH       SAN BERNARDINO     CA   ASOS

            BICYCLE LAKE ASOS REPORTS 58 MPH WIND AT 554 PM PST.

0600 PM     NON-TSTM WND DMG 1 NNE DOWNTOWN LAS VEGA 36.19N 115.13W
11/30/2011                   CLARK              NV   BROADCAST MEDIA

            LAS VEGAS AREA BROADCAST MEDIA REPORTED A LARGE TREE DOWN
            NEAR TONOPAH AVENUE AND NORTH 5TH STREET.

0600 PM     NON-TSTM WND DMG SUMMERLIN               36.21N 115.31W
11/30/2011                   CLARK              NV   BROADCAST MEDIA

            LAS VEGAS AREA BROADCAST MEDIA REPORTED AN 18 INCH
            DIAMETER...35 FOOT TALL TREE WAS UPROOTED IN SUMMERLIN.

0655 PM     NON-TSTM WND GST BICYCLE LAKE AIRFIELD   35.28N 116.62W
11/30/2011  M74.00 MPH       SAN BERNARDINO     CA   ASOS

            PEAK WIND GUST 74 MPH. SUSTAINED WIND AT TIME OF
            OBSERVATION 58 MPH FROM THE NORTH-NORTHWEST.

0729 PM     NON-TSTM WND GST 6 W PAHRUMP             36.22N 116.09W
11/30/2011  M58.00 MPH       NYE                NV   MESONET

            A PEAK WIND GUST OF 58 MPH WAS MEASURED AT THE CW9143
            MESONET SITE IN PAHRUMP AT AN ELEVATION OF 2540 FEET.

0752 PM     HIGH SUST WINDS  NELLIS AFB              36.24N 115.05W
11/30/2011  M43.00 MPH       CLARK              NV   ASOS

            NELLIS AIR FORCE BASE MEASURED SUSTAINED WINDS OF 43 MPH.

0801 PM     NON-TSTM WND GST NELLIS AFB              36.24N 115.05W
11/30/2011  M58.00 MPH       CLARK              NV   ASOS

            NELLIS AIR FORCE BASE MEASURED A PEAK WIND GUST OF 58
            MPH.

1000 PM     NON-TSTM WND DMG ALAMO                   37.35N 115.15W
11/30/2011                   LINCOLN            NV   LAW ENFORCEMENT

            THE LINCOLN COUNTY SHERIFF REPORTED STRONG WINDS BLEW A
            FENCE DOWN IN ALAMO.

1035 PM     NON-TSTM WND GST BULLHEAD CITY           35.15N 114.56W
11/30/2011  M60.00 MPH       MOHAVE             AZ   AWOS

            LAUGHLIN/BULLHEAD CITY AIRPORT MEASURED PEAK WIND GUST OF
            60 MPH AT 1135 PM MST.

0230 AM     NON-TSTM WND GST W DESERT NWR RAWS       36.58N 115.14W
12/01/2011  M75.00 MPH       CLARK              NV   MESONET

            75 MPH GUST REPORTED

0445 AM     NON-TSTM WND GST 6 N AREA 9 (NTS A09)    37.23N 116.06W
12/01/2011  M60.00 MPH       NYE                NV   MESONET

            A 60 MPH WIND GUST WAS RECORDED AT THE CLIMAX MINE
            MESONET SITE AN ELEVATION OF 5112 FEET.

0500 AM     HEAVY SNOW       4 WNW MT. CHARLESTON    36.30N 115.68W
12/01/2011  M10.5 INCH       CLARK              NV   MESONET

            10.5 INCHES REPORTED BY AUTOMATED SENOR AT LAS VEGAS SKI
            AND SNOWBOARD RESORT IN THE PAST 9 HOURS. ELEVATION 9387
            FEET.

0730 AM     SNOW             JEAN                    35.78N 115.33W
12/01/2011  E0.0 INCH        CLARK              NV   PUBLIC

            A CASINO EMPLOYEE REPORTED A MIX OF SNOW AND RAIN IN JEAN
            AT AN ELEVATION OF 2850 FEET.

0800 AM     SNOW             SUMMERLIN               36.21N 115.31W
12/01/2011  E0.0 INCH        CLARK              NV   NWS EMPLOYEE

            SNOW MIXED WITH RAIN IN SUMMERLIN AROUND 3000 FEET IN
            ELEVATION.

0800 AM     SNOW             SEARCHLIGHT             35.46N 114.92W
12/01/2011  E0.1 INCH        CLARK              NV   PUBLIC

            A GAS STATION EMPLOYEE REPORTED A LIGHT COATING OF SNOW
            IN SEARCHLIGHT AT AN ELEVATIONJ OF 3550 FEET.

&&

STACHELSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Mojave Desert

When
December 1, 10:00 AM PST to 11:00 AM PST
Where
Eastern Mojave Desert forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The California Highway Patrol estimated 60 mph wind gusts on Interstate 15 from Barstow to Baker.

High Wind, Western Mojave Desert

When
December 1, 10:00 AM PST to 11:00 AM PST
Where
Western Mojave Desert forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The California Highway Patrol estimated 60 mph wind gusts on Interstate 15 from Barstow to Baker.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352039, 352041.